Codeine (Paveral) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

Codeine

Trade Name

Paveral

Indication

Management of pain, diarrhea, cough suppressant

Action

Binds to opiate receptors in the CNS and alters perception of pain while producing a general depression of the CNS. This depression also causes a decrease in the cough reflex and GI motility.

Therapeutic Class

Allergy, cold, cough remedy, antitussive, opioid analgesic

Pharmacologic Class

Opioid agonist

Nursing Considerations

• May cause alterations in mentation, hypotension, constipation, nausea,
vomiting
• Assess BP, pulse, and respiratory rate prior to administration and frequently
during administration
• Use caution if patient is receiving MAO Inhibitors
• Narcan (naloxone) is the antidote for opioid agonists

Join NURSING.com to watch the full lesson now.

Transcript

Hey guys, let’s talk about Codeine. Also known as Paveral. This is an oral medication; as you can see here, codeine alone or in conjunction with other medications comes as a tablet, capsule, and liquid. So remember when we talk about the therapeutic class, we are talking about what the drug does in the body while the pharmacologic class is the chemical effect. So for codeine, its therapeutic class is an allergy cough, cold remedy, and antitussive which suppresses the cough reflex. Also an opioid analgesic codeine’s pharmacologic class is an opioid agonist.
So what is the mechanism of action of codeine? Codeine works by binding to opiate receptors in the CNS. The perception of pain is altered and there is a general depression of the CNS and a decrease in the cough reflex, and also slows GI motility. So it makes perfect sense that coding is indicated for the management of pain, for diarrhea, and also used as a cough suppressant. So because codeine slows down GI motility, it is completely understandable why constipation could be a side effect. And along with that, sometimes comes nausea and vomiting. Also, codeine can also cause hypotension.
So let’s take a look at a few nursing considerations for codeine. So prior to and frequently during administration, the patient’s blood pressure pulse, and respiratory rates should be monitored. Remember guys, codeine is an opioid. So just like other opioids like morphine, for instance, you need to pay close attention to your patient. Respiratory status. Codeine can also cause alterations in your patient’s mentation. Make sure if you are administering codeine, you have a Narcan close by, which is the antidote for opioid agonists. Use caution guys in patients who are on MOIs and also teach your inform the provider of any allergies. So in more recent years, there have been increased reports of codeine abuse, which resulted in over-the-counter cough syrups being taken off the shelves. That’s it for codeine or Paveral. Now go out and be your best self and as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]